Start Your Recovery Today
Speak to a Recovery Specialist Today(888) 700-5053

OxyContin, the brand name for the generic drug oxycodone, is an addictive painkiller that is a powerful and commonly-used medication for pain relief, according to the article “The Dangers of Oxycodone” on addiction.com.  Abuse of Oxycodone products can lead to many dangerous conditions, and the evidence is clear that the use of Oxycontin can cause hearing loss, especially in women over the age of 50, although it can affect men as well.  The chances of deafness from Oxycontin use increases with certain conditions, as well as the use of a combination of other medications.  According to a post on ehealthme.com, “Oxycontin and Deafness – from FDA reports”, in a study of 61,249 individuals, 195 people (.32%) experienced deafness as a side-effect while taking Oxycontin.  Although this seems to be a very small percentage, it is an important factor to consider when utilizing these types of pain relievers.

Even though deafness is a known side-effect of OxyContin-use, it is not yet exactly clear how opioids cause hearing loss.  In the Journal of Otology & Rhinology, the article “Review of Opioid-Associated Hearing Loss and Possible Mechanism of Opioid-Mediated Endothelin-1-Dependent Cochlear Vasoconstriction” confirms that opioids have been linked with profound bilateral hearing loss, but states that the mechanism by which it occurs is not known.  The article goes on to state that some studies suggest that the damage originates in the cochlea and, also, that since it has been established that opioids diminish blood flow, it is possible that this restricted blood flow causes harm to the tissues and organs in the ear.  It is apparent though that more research needs to be done in this area.

As clear as it is that opioids can cause hearing problems, it is also clear that the risk of hearing loss increases due to prolonged use of oxycodone and when combining it with other medications.  The “Five Side Effects of Being Addicted to Oxycodone” post on The Right Step website states that for those individuals who consume oxycodone products for an extended period, they may experience hearing loss, possibly in conjunction with an incessant ringing sound in the ears called tinnitus.  This hearing loss may be reversible if the individual enters recovery, but a positive outcome is not certain.

One article, “Warning: Opiate Painkillers Can Damage Hearing” on Rehabs.com, goes as far as claiming that there are some reports of opiate addicts going completely and permanently deaf.  The article states that it is a possibility that this hearing impairment is being caused by poor circulation, as pain relievers are known to slow down circulation in the capillaries within the ear.  As with opiates, pain reliever products that contain ibuprofen and acetaminophen are also known to cause hearing loss and are typically something used chronically; unfortunately, the more someone takes, the worse the hearing loss can become.  And, similar to these over-the-counter pain medications, most opiate painkillers contain acetaminophen and ibuprofen, making these narcotic combinations pain relievers much more dangerous than we could imagine.